Many of you will have been prescribed a medicine called Dexamethasone during your treatment.
Dexamethasone (health professionals often refer to Dexamethasone as ‘Dexa’) is a corticosteroid with properties similar to a hormone produced by the adrenal gland. Dexamethasone is used to reduce inflammation, help control nausea and to reduce the risk of allergic reactions.
Like all medicine dexamethasone has a list of side effects. Some of you will have noticed side effects and some of you won’t. Each individual metabolises medicine differently and experiences side effects at a variety of intensities. Dexamethasone is usually prescribed in small doses and for short periods of time immediately before and after your chemotherapy.
Dexamethasone has been known to cause headache, dizziness, difficulty sleeping, restlessness, agitation and low mood. Patients regularly report intense tiredness and a feeling of low mood (feeling sad) when they stop taking Dexamethasone. Oncology nurses call this the ‘Dexa Dump’. It rarely lasts more than 24-48hrs but it can be intense and unexpected when it happens. If you experience the ‘Dexa Dump’ (not everyone does) it usually occurs the 24-48hrs after you stop taking Dexamethasone. Patients tell me it helps to know about the ‘Dexa Dump’ so they have an understanding of why they feel that way when it happens. If you have concerns regarding dexamethasone and the symptoms you are experiencing let your doctor or nurses know.